Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 9:08 PM CDT for Cass County, Jackson County, Missouri. It was in force for 52 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 9:08 PM CDT (02:08 UTC)
- Expired
- Jun 17, 2017, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 26 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:19 PM CDT | TSTM WND DMG | 2 Sw Kansas City, MO | BROADCAST MEDIA REPORTS DAMAGE TO THE BOULEVARDIA EVENT IN THE WEST BOTTOMS. |
| Jun 17, 9:19 PM CDT | TSTM WND DMG | 2 Sw Kansas City, MO | BROADCAST MEDIA REPORTS DAMAGE TO THE BOULEVARDIA EVENT IN THE WEST BOTTOMS. THE EVENT HAD TO CLOSE EARLY DUE TO DAMAGE SUSTAINED TO TENTS, FENCES, ETC. |
| Jun 17, 9:25 PM CDT | TSTM WND GST 60 | 3 Ssw Raytown, MO | |
| Jun 17, 9:25 PM CDT | TSTM WND GST 75 | 3 Nnw Raytown, MO | POWER FLASHES OBSERVED. BP GAS STATION SIGN ACROSS FROM KAUFFMAN STADIUM DOWN. |
| Jun 17, 9:29 PM CDT | TSTM WND DMG | 4 Sse Independence, MO | 4 TO 6 INCH TREES BLOCKING THE ROAD AT 44TH ST. AND PHELPS RD. |
| Jun 17, 9:30 PM CDT | TSTM WND DMG | 3 S Independence, MO | 3-4 INCH DIAMETER LIMBS DOWN FROM HEALTHY TREES. |
| Jun 17, 9:34 PM CDT | TSTM WND GST 58 | 4 Ene Raytown, MO | 50-60MPH WINDS AT U.S. HWY 40 AND PHELPS RD. |
| Jun 17, 9:40 PM CDT | TSTM WND GST 60 | 2 Ne Blue Springs, MO | |
| Jun 17, 9:43 PM CDT | TSTM WND GST 70 | 2 Ese Blue Springs, MO | VEHICLE SHAKING. TRANSFORMERS BLOWING SOUTH OF SPOTTER'S LOCATION. |
| Jun 17, 9:44 PM CDT | TSTM WND GST 58 | 4 Sse Independence, MO | REPORTED AT LEE'S SUMMIT RD. AND U.S. HWY 40. |
| Jun 17, 9:45 PM CDT | TSTM WND DMG | 3 E Lee'S Summit, MO | 8 INCH DIAMETER HEALTHY TREE BRANCH SNAPPED. |
| Jun 17, 9:52 PM CDT | TSTM WND DMG | 1 Nne Lake Tapawingo, MO | 6 IN DIAMETER TREE LIMBS SNAPPED. |
| Jun 17, 9:55 PM CDT | TSTM WND GST 70 | Oak Grove, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
602
WUUS53 KEAX 180208
SVREAX
MOC037-095-180300-
/O.NEW.KEAX.SV.W.0131.170618T0208Z-170618T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
908 PM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Cass County in west central Missouri...
Jackson County in west central Missouri...
* Until 1000 PM CDT
* At 908 PM CDT, severe thunderstorms were located along a line
extending from Merriam to near Lenexa to near Olathe, moving east
at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Pleasant Hill, Oak Grove,
Greenwood, Peculiar, North Kansas City, Sugar Creek, Buckner, Lake
Lotawana, Lake Winnebago, Lone Jack and Lake Tapawingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 9461 3911 9460 3913 9456 3913 9447
3912 9446 3913 9444 3912 9411 3870 9413
TIME...MOT...LOC 0208Z 273DEG 43KT 3905 9470 3894 9469 3882 9477
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel3 follow-up statements
934
WWUS53 KEAX 180220
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
920 PM CDT SAT JUN 17 2017
MOC037-095-180300-
/O.CON.KEAX.SV.W.0131.000000T0000Z-170618T0300Z/
Cass MO-Jackson MO-
920 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN CASS AND JACKSON COUNTIES...
At 919 PM CDT, severe thunderstorms were located along a line
extending from near Claycomo to near Raytown to Grandview, moving
southeast at 40 mph.
HAZARD...75 mph wind gusts.
SOURCE...Radar and spotter indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Pleasant Hill, Oak Grove,
Greenwood, North Kansas City, Sugar Creek, Buckner, Lake Lotawana,
Lake Winnebago, Lone Jack, Lake Tapawingo and Baldwin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3911 9460 3913 9456 3913 9447 3912 9446
3913 9444 3912 9411 3872 9413 3880 9461
TIME...MOT...LOC 0219Z 295DEG 34KT 3917 9447 3902 9453 3887 9456
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel784
WWUS53 KEAX 180231
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
931 PM CDT SAT JUN 17 2017
MOC037-180240-
/O.CAN.KEAX.SV.W.0131.000000T0000Z-170618T0300Z/
Cass MO-
931 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY IS
CANCELLED...
The storms which prompted the warning have remained north
of Cass County. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Missouri.
LAT...LON 3913 9456 3913 9447 3912 9446 3913 9444
3912 9411 3883 9412 3887 9459
TIME...MOT...LOC 0230Z 272DEG 40KT 3914 9437 3901 9440 3887 9444
$$
MOC095-180300-
/O.CON.KEAX.SV.W.0131.000000T0000Z-170618T0300Z/
Jackson MO-
931 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON COUNTY...
At 930 PM CDT, severe thunderstorms were located along a line
extending from Courtney to near Raytown to near Lee's Summit, moving
east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Grain Valley, Oak Grove, Greenwood, North Kansas City,
Sugar Creek, Buckner, Lake Lotawana, Lone Jack, Lake Tapawingo, Unity
Village and Tarsney Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the Kansas City area. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3913 9456 3913 9447 3912 9446 3913 9444
3912 9411 3883 9412 3887 9459
TIME...MOT...LOC 0230Z 272DEG 40KT 3914 9437 3901 9440 3887 9444
HAIL...<.75IN
WIND...80MPH
$$
Hawblitzel810
WWUS53 KEAX 180251
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT SAT JUN 17 2017
MOC095-180301-
/O.EXP.KEAX.SV.W.0131.000000T0000Z-170618T0300Z/
Jackson MO-
951 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY WILL EXPIRE AT
1000 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Missouri.
LAT...LON 3913 9456 3913 9447 3912 9446 3913 9444
3912 9411 3883 9412 3887 9459
TIME...MOT...LOC 0251Z 273DEG 43KT 3913 9405 3900 9408 3886 9412
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017
.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017
Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.
The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.
Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017
VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 17, 4:53 AM CDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sat Jun 17 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected to develop this afternoon and will increase in coverage and intensity as they move southward this evening. Strong straight line winds and hail are the main threats, but an isolated tornado cannot be ruled out. Very hot and humid conditions will result in dangerous heat indices in the 100-110 degree range this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances and heat return Tuesday and linger through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 17, 8:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST LEAVENWORTH 39.31N 94.92W
06/17/2017 E60 MPH LEAVENWORTH KS TRAINED SPOTTER
&&
LGLocal storm report, Jun 17, 8:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 1 ENE LEAVENWORTH 39.31N 94.91W
06/17/2017 M52 MPH LEAVENWORTH KS EMERGENCY MNGR
MEASURED AT THE EM'S OFFICE.
&&
LGLocal storm report, Jun 17, 8:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 1 SSE DE SOTO 38.96N 94.96W
06/17/2017 M68 MPH JOHNSON KS TRAINED SPOTTER
MEASURED AT K-10 AND KILL CREEK RD. REPORTED
VIA EM.
&&
LGLocal storm report, Jun 17, 8:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST PLATTE CITY 39.37N 94.78W
06/17/2017 E50 MPH PLATTE MO AMATEUR RADIO
WEST OF HIGHWAY N.
&&
LGLocal storm report, Jun 17, 9:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST 1 S PLATTE CITY 39.35N 94.78W
06/17/2017 E60 MPH PLATTE MO AMATEUR RADIO
SOUTH OF PLATTE CITY ON HIGHWAY N.
&&
LGLocal storm report, Jun 17, 9:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
907 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG LANSING 39.25N 94.90W
06/17/2017 LEAVENWORTH KS EMERGENCY MNGR
POWERLINES DOWN IN LANSING WITH A BLOWN
TRANSFORMER.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 46 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson, Platte | 3 hr |
| Jun 17, 9:34 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette, Ray | 52 min |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 5 min |
| Jun 17, 9:49 PM CDT | Tornado Warning | EAX | Lafayette | 26 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 53 min |
| Jun 17, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Jun 17, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 36 min |
| Jun 18, 9:00 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Jun 18, 10:03 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 63 hr |
| Jun 18, 2:31 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 61 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.